Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 19, NWS Wichita, KS

December 18, 202018 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 18, 2020, 2:37 AM CST for 18 counties in Kansas. It took effect at Dec 18, 2020, 10:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2020, 2:37 AM CST (08:37 UTC)
In effect from
Dec 18, 2020, 10:00 AM CST
Expired
Dec 18, 2020, 4:06 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS73 KICT 180837
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
237 AM CST Fri Dec 18 2020

KSZ052-053-069>072-094>096-182000-
/O.NEW.KICT.WI.Y.0019.201218T1600Z-201218T2000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard,
Moline, Longton, Grenola, Neodesha, Fredonia, and Chanute
237 AM CST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph
  expected. A few gusts to 50 mph may occur, especially in hilly
  areas that are more exposed.

* WHERE...Marion, Chase, Butler, Greenwood, Woodson, Allen, Elk, 
  Wilson and Neosho Counties.

* WHEN...From 10 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects, and
  may damage holiday decorations. Tree limbs could be blown down
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Martin
3 follow-up statements
803 
WWUS73 KICT 181547
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
947 AM CST Fri Dec 18 2020

KSZ049-051-068-083-092-093-098>100-182000-
/O.EXA.KICT.WI.Y.0019.201218T1600Z-201218T2000Z/
Saline-McPherson-Harvey-Sedgwick-Sumner-Cowley-Chautauqua-
Montgomery-Labette-
Including the cities of Salina, McPherson, Newton, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Wellington, Winfield, Arkansas City, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
947 AM CST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected. A few gusts to 50 mph may occur, especially in hilly 
  areas that are more exposed.

* WHERE...Saline, McPherson, Harvey, Sedgwick, Sumner, Cowley, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 10 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects, and 
  may damage holiday decorations. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ052-053-069>072-094>096-182000-
/O.CON.KICT.WI.Y.0019.201218T1600Z-201218T2000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard,
Moline, Longton, Grenola, Neodesha, Fredonia, and Chanute
947 AM CST Fri Dec 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected. A few gusts to 50 mph may occur, especially in hilly 
  areas that are more exposed.

* WHERE...Marion, Chase, Butler, Greenwood, Woodson, Allen, Elk, 
  Wilson and Neosho Counties.

* WHEN...From 10 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects, and 
  may damage holiday decorations. Tree limbs could be blown down 
  and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Butler
247 
WWUS73 KICT 181938
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
138 PM CST Fri Dec 18 2020

KSZ049-051-182045-
/O.CAN.KICT.WI.Y.0019.000000T0000Z-201218T2000Z/
Saline-McPherson-
Including the cities of Salina and McPherson
138 PM CST Fri Dec 18 2020

...WIND ADVISORY IS CANCELLED...

Winds are no longer expected to reach advisory criteria.

$$

KSZ052-053-068>072-083-092>096-098>100-182300-
/O.EXT.KICT.WI.Y.0019.000000T0000Z-201218T2300Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
138 PM CST Fri Dec 18 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected. A few gusts to 50 mph may occur, especially in hilly 
  areas that are more exposed.

* WHERE...Saline, McPherson, Harvey, Sedgwick, Sumner, Cowley, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects, and
  may damage holiday decorations. Tree limbs could be blown down
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Butler
133 
WWUS73 KICT 182206
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
406 PM CST Fri Dec 18 2020

KSZ052-053-068>072-083-092>096-098>100-182315-
/O.CAN.KICT.WI.Y.0019.000000T0000Z-201218T2300Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
406 PM CST Fri Dec 18 2020

...WIND ADVISORY IS CANCELLED...

South to southwest winds have diminished and will continue to do
so through the evening before shifting to the west and northwest
behind a cold front tonight. Therefore the wind advisory has been
cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:34 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 17, 11:34 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1134 PM CST Thu Dec 17 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 240 PM CST Thu Dec 17 2020

Tonight:
With increasing return flow developing tonight, still expect an
early low temperature, with temperatures either quasi-steady or
slowly rising later tonight. Some potential for low clouds north
of snowpack. The lack of clear cut influx of low level moisture
significantly reduces chances for fog, but some stratus is
possible. Warmed temperatures a bit given anticipated winds.

Friday:
Gusty south winds that may flirt with advisory criteria still look
on track for the eastern half of forecast area. Fairly extensive
high clouds should develop across that area, with stratocumulus
developing just west of the cirrus in the afternoon. Clouds will
likely cause at least some interference with anticipated hot spot
notification. High temperatures will warm a bit, especially given
warm start, but extensive soil moisture and cold ground will
likely hinder warmup.

Friday night-Saturday:
Sharp shortwave is still expected to traverse the area Friday
night. Similar to previous runs, moisture is limited. Given decent
dynamics the sprinkle/flurry mention still appears prudent, with
better chances in far southeast KS late Friday and into Saturday
morning.

Sunday:
Less clouds and light downslope flow will result in high
temperatures several degree warmer than Saturday. . -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 240 PM CST Thu Dec 17 2020

Warmup anticipated on Monday-Tuesday with increasing south flow.
Depending on soil moisture, amount of snow lingering to the
southwest and the amount of high clouds, temperatures could reach
climb well into the 60s on one or both of those days, with a stray
70 possible if soils dry out enough by then.

For Wednesday-Thursday, both GFS/ECMWF continue to push strong cold
front across the area. Somewhat unexpected, ECMWF continues to be
faster than the GFS with this front, but differences are not that
great. The biggest difference would be high temperatures in
southeast KS on Wednesday. NBM hourly temperatures were 3-5
degrees cooler than its high temperature due to the independent
calculations. The cooler hourly temperatures were preferred. As
previous shift alluded to, at face value, coldest guidance
continues to keep daytime highs between 35-40.

Of note, despite the relatively good agreement at the surface, the
latest ECMWF/GFS have significant differences with upper pattern.
ECMWF continue to show faster embedded shortwave in broad long wave
over the conus, while GFS has a sharper longwave with axis lagging
into the southwest us through Wednesday. This (and the intervening
zonal flow) suggests high probability that details will need fine
tuning over the next several days. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1130 PM CST Thu Dec 17 2020

VFR is anticipated through much of the TAF period although there
is some concern that a transient period of stratus may develop
across and immediately north of the snowpack to our southwest. As
the nocturnal LLJ continues to strengthen tonight, LLWS will
impact the region. Gusty southerly winds of 25 to 35 knots will
develop during the day on Fri, peaking across south central Kansas
relatively early in the day and across the Flint Hills and
southeast KS during the afternoon hours. As the surface trough
axis and cold front approach later in the day, southwest winds
will begin to relax before shifting to the northwest after 00Z
tomorrow and during the evening hours over southeast KS. We may
see a few sprinkles as the trough axis moves across the area with
a transient period of MVFR cigs across the Flint Hills and
southeast KS during the evening hours on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    30  48  29  45 /   0   0  10   0
Hutchinson      31  48  26  46 /   0   0  10   0
Newton          30  48  27  44 /   0   0  10   0
ElDorado        31  49  29  44 /   0   0  10   0
Winfield-KWLD   31  49  31  45 /   0   0  20  10
Russell         31  48  22  47 /   0  10  10   0
Great Bend      31  48  23  46 /   0  10  10   0
Salina          32  51  25  46 /   0   0  10   0
McPherson       30  49  25  45 /   0   0  10   0
Coffeyville     31  52  34  47 /   0  10  20  20
Chanute         31  51  33  45 /   0  10  20  10
Iola            31  51  32  44 /   0  10  20  10
Parsons-KPPF    32  51  34  46 /   0  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...MWM
Hazardous weather outlook, Dec 17, 3:07 PM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
307 PM CST Thu Dec 17 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
307 PM CST Thu Dec 17 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Sustained south winds of 25 to 30 mph and gusts around 40 mph are
forecast Friday. This will result in very high grassland fire danger
east of I-35.

There is a chance of flurries Friday night across the region. No
accumulation is expected.

Very high grassland fire danger is also forecast Tuesday afternoon
across the Flint Hills and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.